Alert archive / Nevada / High Wind Warnings in 2024
High Wind Warning 4, NWS Reno, NV
NWS Reno, NV issued this high wind warning at May 3, 2024, 2:08 AM PDT for 5 counties in Nevada. It took effect at May 4, 2024, 8:00 AM PDT. It was in force for 7 hr. 17 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 2024, 2:08 AM PDT (09:08 UTC)
- In effect from
- May 4, 2024, 8:00 AM PDT
- Expired
- May 4, 2024, 3:02 PM PDT
- In force
- 7 hr
- Issued by
- NWS Reno, NV
Counties Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 51 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 8:55 AM PDT | NON-TSTM WND GST 50 | 8 Nne Cold Springs Vall, NV | Mesonet station GW4632 RENO. |
| May 4, 9:30 AM PDT | NON-TSTM WND GST 51 | 1 Ssw Virginia City, NV | Mesonet station NV044 Virginia City. |
| May 4, 9:41 AM PDT | NON-TSTM WND GST 54 | 3 Sw New Washoe City, NV | Mesonet station WASNV 3.2 S Washoe City (NV DOT). |
| May 4, 10:50 AM PDT | NON-TSTM WND GST 50 | 2 Ssw New Washoe City, NV | Mesonet station XWSH Washoe Lake. |
| May 4, 11:01 AM PDT | NON-TSTM WND GST 50 | 4 Nnw Lakeview, NV | Mesonet station SRNNV 3.7 NW Lakeview (NV DOT). |
| May 4, 11:20 AM PDT | NON-TSTM WND GST 52 | 2 W Indian Hills, NV | Mesonet station NV055 Jacks Valley. |
| May 4, 11:35 AM PDT | NON-TSTM WND GST 53 | 2 N Stead, NV | AWOS station KRTS Reno Stead. |
| May 4, 11:38 AM PDT | NON-TSTM WND GST 66 | 2 Ese Diamond Peak Ski, NV | Mesonet station LVYN2 Little Valley. |
| May 4, 12:00 PM PDT | NON-TSTM WND GST 50 | 2 Ne Washoe City, NV | Mesonet station NV053 Pleasant Valley. |
| May 4, 12:01 PM PDT | NON-TSTM WND GST 64 | 25 Ssw Hawthorne, NV | Mesonet station ANCNV 14.9 E Bodie (NV DOT). |
| May 4, 12:06 PM PDT | NON-TSTM WND GST 52 | 2 Nne Washoe City, NV | Mesonet station GLCNV 2.3 NE Washoe City (NV DOT). |
| May 4, 12:11 PM PDT | NON-TSTM WND GST 55 | 1 Nne Washoe City, NV | Mesonet station BCBNV 1.5 N Washoe City (NV DOT). |
| May 4, 12:14 PM PDT | NON-TSTM WND GST 60 | 3 Ssw Sparks, NV | ASOS station KRNO Reno. |
| May 4, 12:50 PM PDT | NON-TSTM WND GST 62 | 4 Nnw Washoe City, NV | Mesonet station GALN2 Galena. |
| May 4, 1:10 PM PDT | NON-TSTM WND GST 57 | 1 Sse Holbrook Junction, NV | Mesonet station NV061 Wild Oat Mountain. |
| May 4, 2:15 PM PDT | NON-TSTM WND GST 50 | 2 Wsw Fernley, NV | Mesonet station CW2857 Fernley. |
| May 4, 2:41 PM PDT | NON-TSTM WND GST 57 | 3 Ene Stagecoach, NV | Mesonet station STGNV 2.8 E Stagecoach (NV DOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 9.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 2303 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
884 WWUS75 KREV 030908 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 208 AM PDT Fri May 3 2024 NVZ001-003-040015- /O.UPG.KREV.HW.A.0003.240504T1500Z-240505T0300Z/ /O.NEW.KREV.HW.W.0004.240504T1500Z-240505T0300Z/ Greater Reno-Carson City-Minden Area-Mineral and Southern Lyon Counties- Including the cities of Virginia City, Verdi, Schurz, Sparks, Yerington, Smith Valley, Gardnerville, Mina, and Hawthorne 208 AM PDT Fri May 3 2024 ...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 8 PM PDT SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph. Wind prone areas along Hwy-395 and Hwy-95 may see higher gusts of 65+ mph. * WHERE...Greater Reno-Carson City-Minden Area and Mineral and Southern Lyon Counties. * WHEN...From 8 AM to 8 PM PDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-NVZ005-040015- /O.NEW.KREV.WI.Y.0011.240504T1500Z-240505T0000Z/ Surprise Valley California-Northern Washoe County- Including the cities of Fort Bidwell, Cedarville, Eagleville, Gerlach, and Empire 208 AM PDT Fri May 3 2024 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 5 PM PDT SATURDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph. * WHERE...In California, Surprise Valley California. In Nevada, Northern Washoe County. * WHEN...From 8 AM to 5 PM PDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-040015- /O.NEW.KREV.LW.Y.0018.240504T1500Z-240505T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fallon, Imlay, Lovelock, Fernley, Nixon, and Silver Springs 208 AM PDT Fri May 3 2024 ...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM PDT SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph and waves 3 to 4 feet on Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 8 AM to 8 PM PDT Saturday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ JC
3 follow-up statements
453 WWUS75 KREV 032152 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 252 PM PDT Fri May 3 2024 NVZ001-003-041515- /O.CON.KREV.HW.W.0004.240504T1500Z-240505T0300Z/ Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area- Including the cities of Schurz, Verdi, Mina, Virginia City, Smith Valley, Gardnerville, Sparks, Hawthorne, and Yerington 252 PM PDT Fri May 3 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM TO 8 PM PDT SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph. Wind prone areas along Hwy-395 and Hwy-95 may see higher gusts of 70+ mph. * WHERE...Greater Reno-Carson City-Minden Area and Mineral and Southern Lyon Counties. * WHEN...From 8 AM to 8 PM PDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-NVZ005-041515- /O.CON.KREV.WI.Y.0011.240504T1500Z-240505T0000Z/ Northern Washoe County-Surprise Valley California- Including the cities of Fort Bidwell, Cedarville, Gerlach, Empire, and Eagleville 252 PM PDT Fri May 3 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 5 PM PDT SATURDAY... * WHAT...South-southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...In California, Surprise Valley California. In Nevada, Northern Washoe County. * WHEN...From 8 AM to 5 PM PDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-041515- /O.CON.KREV.LW.Y.0018.240504T1500Z-240505T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Lovelock, Fallon, Silver Springs, Imlay, and Nixon 252 PM PDT Fri May 3 2024 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM PDT SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph and waves 3 to 4 feet on Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 8 AM to 8 PM PDT Saturday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ AY
189 WWUS75 KREV 041135 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 435 AM PDT Sat May 4 2024 NVZ001-003-050000- /O.CON.KREV.HW.W.0004.240504T1500Z-240505T0300Z/ Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area- Including the cities of Yerington, Hawthorne, Gardnerville, Schurz, Smith Valley, Sparks, Virginia City, Mina, and Verdi 435 AM PDT Sat May 4 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph. Wind prone areas along Hwy-395 and Hwy-95 may see higher gusts of 70+ mph. * WHERE...Greater Reno-Carson City-Minden Area and Mineral and Southern Lyon Counties. * WHEN...From 8 AM this morning to 8 PM PDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-NVZ005-050000- /O.CON.KREV.WI.Y.0011.240504T1500Z-240505T0000Z/ Northern Washoe County-Surprise Valley California- Including the cities of Fort Bidwell, Empire, Cedarville, Eagleville, and Gerlach 435 AM PDT Sat May 4 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 5 PM PDT THIS AFTERNOON... * WHAT...South-southwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...In California, Surprise Valley California. In Nevada, Northern Washoe County. * WHEN...From 8 AM this morning to 5 PM PDT this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-050000- /O.CON.KREV.LW.Y.0018.240504T1500Z-240505T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Lovelock, Nixon, Fallon, Fernley, Imlay, and Silver Springs 435 AM PDT Sat May 4 2024 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph and waves 3 to 4 feet on Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 8 AM this morning to 8 PM PDT this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ JC
441 WWUS75 KREV 042202 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 302 PM PDT Sat May 4 2024 NVZ001-050300- /O.CAN.KREV.HW.W.0004.000000T0000Z-240505T0300Z/ /O.NEW.KREV.WI.Y.0012.240504T2202Z-240505T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Smith Valley, Yerington, Schurz, and Mina 302 PM PDT Sat May 4 2024 ...HIGH WIND WARNING HAS BEEN REPLACED WITH A WIND ADVISORY UNTIL 8 PM PDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Areas of blowing dust possible downwind of desert sinks and dry lake beds. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ003-042315- /O.CAN.KREV.HW.W.0004.000000T0000Z-240505T0300Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Gardnerville, Virginia City, and Verdi 302 PM PDT Sat May 4 2024 ...HIGH WIND WARNING IS CANCELLED... The strongest period of winds have ended and the High Wind Warning has been cancelled. However, gusty conditions up to 35 to 45 mph will be possible through this evening. $$ CAZ070-NVZ005-042315- /O.CAN.KREV.WI.Y.0011.000000T0000Z-240505T0000Z/ Northern Washoe County-Surprise Valley California- Including the cities of Empire, Cedarville, Fort Bidwell, Eagleville, and Gerlach 302 PM PDT Sat May 4 2024 ...WIND ADVISORY IS CANCELLED... The strongest period of winds have ended and the Wind Advisory has been cancelled. However, gusty conditions up to 35 mph will be possible through this evening. $$ NVZ004-050300- /O.CON.KREV.LW.Y.0018.000000T0000Z-240505T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Imlay, Silver Springs, Lovelock, Fernley, Nixon, and Fallon 302 PM PDT Sat May 4 2024 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph. Wave heights 2 to 4 feet. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ TF
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this high wind warning went out at May 2, 1:05 PM PDT, 13 hours 3 minutes earlier.
Area forecast discussion, May 2, 1:05 PM PDT, 13 hours 3 minutes before
Area Forecast Discussion
National Weather Service Reno NV
105 PM PDT Thu May 2 2024
.SYNOPSIS...
Warmer temperatures continue today through tomorrow, with periods
of showers likely along the Oregon border and breezy winds
creating choppy lakes this afternoon. Active weather returns
with a storm system bringing gusty winds along with valley rain
and mountain snow, with conditions slowly improving Sunday. Early
next week, a slow warming trend with low chances for
precipitation remain in the forecast.
&&
.DISCUSSION...
This afternoon's radar depicts the showers along the Oregon border
as a weak trough swings across the Pacific Northwest. Plan on this
trend continuing through today, with chances for additional showers
dwindling through the afternoon.
* REST OF TODAY: Choppy waters will become a concern for anglers on
Pyramid Lake due to gusty winds today. Sustained breezes up to 20
mph with gusts as high as 30 mph are possible and will kick up
choppy lake waters through this evening. Shower chances mentioned
above will be greatest for Surprise Valley and far northern Washoe
county, around a 30-55% chance.
* ENJOY FRIDAY: Our recent above average temperatures will settle in
for one more day, with light winds making for a great day to get
outdoors. But do not be fooled by this, the rest of the weekend
will not be as ideal for outdoor recreation. A saying that comes
to mind is, 'make hay while the sun shines' for this Friday. Our
only shot at any showers for Friday will be for the Sierra in Mono
County, with only a slight (10-15%) chance for an afternoon
shower.
* WEEKEND: Spring really can be fickle, and this weekend will be a
great example of the variability we can see in this region
during May. While this type of system would be less troublesome
in January, the depth of the incoming trough and attendant cold
air promises a noticeable change for May standards. Southwest
winds will increase late Friday into the overnight, and by
Saturday Sierra ridges will see gusts up to 90+ mph. Wind prone
areas such as US-395 from Reno through Mono County and US-95 in
Mineral County near Hawthorne could see gusts reaching 55 mph.
There is a 40-60% probability for damaging winds from south of
I-80 into Douglas, Lyon, Mineral and Mono counties. Blowing dust
could be lofted by high winds near dry lake beds, creating
reductions in visibility. High profile vehicle travel on north-
south oriented roads may be difficult, while aviation travelers
may experience bumpy plane rides. The winds will be followed
closely by mountain snow showers and valley rains, although the
Saturday night into Sunday timeframe will see snow levels
crashing to 5,000-5,500 feet. The best chances for snow
accumulations will be above 7000 feet, during the overnight
Saturday into Sunday hours. Higher end scenarios are indicating
messy Sierra passes are possible before daybreak, with 8-10
inches as a first guess along Donner Pass. Spring sun angle will
work to compete with snow accumulations first thing Sunday
morning, so accumulations on roadways should be short-lived. All
told, most of the region will have at least a decent chance for
wetting rains, with a 50-60% chance for at least 0.5" of liquid
precipitation across the Tahoe Basin. Recent ensemble
forecasting for the snow amounts seems to struggle with these
colder spring systems, but the overall pattern with a deep
negative-tilted trough, and ample moisture shown in the IVT>250
kg/ms for the weekend leans us into thinking the amounts may
increase a bit in future iterations. For now, 1-2 inches at lake
level in Tahoe is not out of the question, with potential for
up to 3-4 inches on elevated surfaces. HRICH
&&
.AVIATION...
* VFR conditions through today, although westerly winds will
increase this afternoon for western Nevada valley terminals to 25-
30 kts.
* Friday will feature pleasant flying conditions with light winds
and clear skies though around 03z. There is a slight (10-15%)
chance for showers for KMMH Friday afternoon.
* SW winds will increase Friday night into Saturday morning,
signaling the arrival of the next system. Mountain snow showers
and valley rains are possible through Saturday, with a colder
airmass allowing snow levels to drop to 5000-5500 feet. This may
affect Sierra valley runways KTRK and KTVL for Sunday morning
with snow accumulations possible before the sunrise. HRICH
&&
.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 11 AM Saturday to 8 AM PDT Sunday
NVZ002.
High Wind Watch from Saturday morning through Saturday evening
NVZ001-003.
CA...Winter Weather Advisory from 11 AM Saturday to 8 AM PDT Sunday
CAZ071>073.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:08 AM PDT | Lake Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 42 hr |
| May 3, 2:08 AM PDT | Wind Advisory | REV | Washoe | 37 hr |
| May 3, 1:47 PM PDT | Winter Storm Warning | REV | Douglas, Washoe | 42 hr |
Nearby
High Wind Warnings in Nevada, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.